Texas, 2001

High Wind in Texas, April 22, 2001

April 22, 2001 · NWS LUB · 20 events in 20 counties and zones

20 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 22, 9:50 AM CST, 10 minutes earlier.

Area forecast discussion, Apr 22, 9:50 AM CST, 10 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1050 AM CDT SUN APR 22 2001

WILL UPDATE ZONES FOR MORNING WORDING AS WELL AS REMOVE RAIN CHANCES
FOR ALL AREAS EXCEPT THE EAST. STORMS WILL EXIT EASTERN AREAS BY
NOON. SO WILL UPDATE EASTERN AREAS AFTER STORMS EXIT AREA. HIGH WIND
WARNING TO CONTINUE.

.LUB...HIGH WIND WARNING TODAY ZONES 21>44.
AC

In the hours before

Special weather statement, Apr 22, 5:00 AM CST, 5 hours before
TXZ021>044-221300-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CDT SUN APR 22 2001

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS MORNING FOR THE
LOW ROLLING PLAINS AND EXTREME SOUTHEAST TEXAS PANHANDLE. THE SLIGHT
RISK AREA IS GENERALLY TO THE EAST OF A LINE FROM SILVERTON TO
CROSBYTON TO POST.

A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WAS LOCATED OVER WESTERN
NEW MEXICO EARLY THIS MORNING. THIS SYSTEM WILL MOVE NORTHEAST INTO
SOUTHEAST COLORADO BY LATE THIS AFTERNOON. A PACIFIC COLD FRONT WAS
MERGING WITH THE DRYLINE OVER THE PLAINS OF EASTERN NEW MEXICO EARLY
THIS MORNING. THE COLD FRONT IS EXPECTED TO MOVE THROUGH THE SOUTH
PLAINS BY MID-MORNING AND THROUGH THE LOW ROLLING PLAINS BEFORE
NOON.

SCATTERED THUNDERSTORMS COULD DEVELOP ALONG THE SURGING FRONTAL
BOUNDARY AS IT MOVES EAST THROUGH THE AREA THIS MORNING. DUE TO
THE STRENGTH OF THE WIND FIELD IN THE LOW TO MID LEVELS OF THE
ATMOSPHERE...DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER THREAT
FROM ANY STORMS THAT DEVELOP. LARGE HAIL WILL ALSO BE POSSIBLE.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER
GROUPS EAST OF THE CAPROCKl SHOULD MONITOR THE LATEST WEATHER
CONDITIONS AND BE PREPARED FOR POSSIBLE ACTIVATION THIS MORNING.
Special weather statement, Apr 22, 6:30 AM CST, 3 hours 30 minutes before
TXZ021>024-027>030-033>036-039>042-222030-

GRASSLAND FIRE DANGER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
730 AM CDT SUN APR 22 2001

VERY STRONG WINDS AND LOW HUMIDITY WILL LEAD TO AN INCREASING THREAT
FOR THE IGNITION AND SPREAD OF GRASS FIRES ACROSS THE SOUTH PLAINS
AND THE EXTREME SOUTHWEST TEXAS PANHANDLE.

A DRY AIRMASS WILL INVADE THE REGION BEHIND A COLD FRONT WHICH MOVES
THROUGH THE AREA THIS MORNING. WITH MAXIMUM TEMPERATURES EXPECTED TO
BE IN THE LOWER TO MID 70S THIS AFTERNOON...THE RELATIVE HUMIDITY
WILL FALL INTO THE 10 TO 15 PERCENT RANGE. SOUTHWEST WINDS OF 35 TO
45 MPH WITH GUSTS OVER 60 MPH ARE EXPECTED FROM LATE THIS MORNING
THROUGH THE AFTERNOON.

ANY DRY GRASSES ACROSS THE REGION COULD EASILY IGNITE IN THESE DRY
AND WINDY CONDITIONS. WITH THE LOW HUMIDITY AND HIGH WINDS...ANY
GRASS FIRE COULD QUICKLY BECOME AN OUT OF CONTROL WILDFIRE.

PEOPLE ACROSS THE EXTREME SOUTHWESTERN PANHANDLE AND THE SOUTH
PLAINS SHOULD POSTPONE ALL OUTDOOR BURNING UNTIL THE FIRE DANGER
DECREASES. ALL SMOKING MATERIAL SHOULD BE DISPOSED OF PROPERLY.
Local storm report, Apr 22, 6:46 AM CST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED DATE OF REPORTS
NATIONAL WEATHER SERVICE LUBBOCK, TX
337 AM CDT SUN APR 22 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    2 E LUBBOCK               TX   .75 INCH HAIL
04/21/01   LUBBOCK

0653 PM    2 S BRICE                 TX   .75 INCH HAIL
04/21/01   HALL

0705 PM    LUBBOCK                   TX   2.00 INCH HAIL
04/21/01   LUBBOCK

0820 PM    FAIRVIEW                  TX   2.00 INCH HAIL
04/21/01   BAILEY

0842 PM    18 SW DIMMITT             TX   .75 INCH HAIL
04/21/01   CASTRO                         REPORTED 2 W DODD

0845 PM    4 E MULESHOE              TX   1.75 INCH HAIL
04/21/01   BAILEY

0926 PM    10 SW DIMMITT             TX   .75 INCH HAIL
04/21/01   CASTRO

0935 PM    7 S DIMMITT               TX   .75 INCH HAIL
04/21/01   CASTRO

0945 PM    DIMMITT                   TX   1.00 INCH HAIL
04/21/01   CASTRO

1055 PM    LUBBOCK                   TX   63 MPH TSTM WIND GUST
04/21/01   LUBBOCK

25

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 high wind. Local standard time, as filed.

High Wind, Parmer

When
April 22, 10:00 AM CST to 4:00 PM CST
Where
Parmer forecast zone
Measured
51 kt (59 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Low pressure rapidly deepened over western Kansas in response to an upper level disturbance moving into the Plains from the Southern Rockies. As a result, the pressure gradient tightened over the Southern Plains. Deep mixing behind the associated cold front allowed high momentum air above the surface to reach the ground. Wind speeds increased to 35 to 45 mph across much of the South Plains and extreme southern Panhandle by late morning and early afternoon. Measured wind gusts were in the 55 to 60 mph range. Widespread blowing dust reduced visibility to less than one mile.

High Wind, Bailey

When
April 22, 10:00 AM CST to 4:00 PM CST
Where
Bailey forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

High Wind, Briscoe

When
April 22, 10:00 AM CST to 4:00 PM CST
Where
Briscoe forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

High Wind, Castro

When
April 22, 10:00 AM CST to 4:00 PM CST
Where
Castro forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

High Wind, Cochran

When
April 22, 10:00 AM CST to 4:00 PM CST
Where
Cochran forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

High Wind, Crosby

When
April 22, 10:00 AM CST to 4:00 PM CST
Where
Crosby forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

High Wind, Dickens

When
April 22, 10:00 AM CST to 4:00 PM CST
Where
Dickens forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

High Wind, Floyd

When
April 22, 10:00 AM CST to 4:00 PM CST
Where
Floyd forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

High Wind, Garza

When
April 22, 10:00 AM CST to 4:00 PM CST
Where
Garza forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

High Wind, Hale

When
April 22, 10:00 AM CST to 4:00 PM CST
Where
Hale forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

High Wind, Hall

When
April 22, 10:00 AM CST to 4:00 PM CST
Where
Hall forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

High Wind, Hockley

When
April 22, 10:00 AM CST to 4:00 PM CST
Where
Hockley forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

High Wind, Kent

When
April 22, 10:00 AM CST to 4:00 PM CST
Where
Kent forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

High Wind, Lamb

When
April 22, 10:00 AM CST to 4:00 PM CST
Where
Lamb forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
April 22, 10:00 AM CST to 4:00 PM CST
Where
Lubbock forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

High Wind, Lynn

When
April 22, 10:00 AM CST to 4:00 PM CST
Where
Lynn forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

High Wind, Motley

When
April 22, 10:00 AM CST to 4:00 PM CST
Where
Motley forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

High Wind, Swisher

When
April 22, 10:00 AM CST to 4:00 PM CST
Where
Swisher forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

High Wind, Terry

When
April 22, 10:00 AM CST to 4:00 PM CST
Where
Terry forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

High Wind, Yoakum

When
April 22, 10:00 AM CST to 4:00 PM CST
Where
Yoakum forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2001Every state in 2001This day in weather historyWarnings in Texas, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5239203, 5239204, 5239205, 5239206, 5239207, 5239208, 5239300, 5239301, 5239302, 5239303, 5239304, 5239305, 5239306, 5239307, 5239308, 5239309, 5239310, 5239311, 5239312, 5239313.